Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 72, NWS Midland/Odessa, TX

May 22, 1996Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 1996, 5:48 PM CDT for Pecos County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1996, 5:48 PM CDT (22:48 UTC)
Expired
May 22, 1996, 6:35 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 222249
SVRMAF
TXC371-222335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
548 PM CDT WED MAY 22 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 635 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...EASTERN PECOS COUNTY
 
AT 547 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 40 MILES SOUTHWEST OF RANKIN OR 12 MILES SOUTHWEST OF
GIRVIN MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... GIRVIN AND
BAKERSFIELD.

THIS IS A DANGEROUS STORM WITH A HISTORY OF PRODUCING LARGE HAIL. IF
YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS
OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT
STAY AWAY FROM WINDOWS.

$$

TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:43 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 22, 2:43 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
241 PM CDT WED MAY 22 1996

DESPITE CONVECTIVE TEMPERATURES HAVING BEEN REACHED OVER AREA...
SHORTWAVE RIDGING OVER FA SEEN ON LOCAL PROFILERS HAS LIKELY
STRENGTHENED CAP TODAY AND KEPT THINGS CLEAR SO FAR. AS EXPECTED...
LOCAL SURFACE DEWPOINTS HAVE EXCEEDED ETA EXPECTATIONS. THIS TREND
SHOULD CONTINUE OVERNIGHT AS DRYLINE RETREATS WEST OF MAF TO NEAR
NEW MEXICO BORDER. SURFACE DATA ALREADY SHOWING STRONG LEE TROFFING
UNDERWAY IN EASTERN COLORADO...WHICH WILL HELP LOW LEVEL JET FIRE UP
ONCE AGAIN TONIGHT. AGREE WITH AFDSJT THAT TIGHTER GRADIENT TONIGHT
SHOULD JUSTIFY STRONGER WINDS IN OUR EASTERN ZONES. STRONG ELEVATED
MIXED LAYER AHEAD OF DIGGING SOUTHWESTERN UNITED STATES TROF AND
MEAGER LOW LEVEL JUICE WILL CONTINUE TO PUT THE LID ON POPS UNTIL
THIS WEEKEND. WILL USE A BLEND OF PERSISTENCE/GUIDANCE FOR OVERNIGHT
LOWS AGAIN TONIGHT.

CNM  63/0
MAF  69/0
MRF  58/0
P07  75/0

TURNAGE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:00 PM CDTSevere Thunderstorm WarningMAFPecos50 min
May 22, 5:05 PM CDTSevere Thunderstorm WarningMAFCrane30 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.